Hail, Palm Beach
- When
- August 2, 3:50 PM EST
- Where
- Palm Beach County, 10.05 mi W of Tequesta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.883, -80.262
A trained spotter reported penny sized hail.
A weak surface trough along with a Tropical Wave over eastern Cuba produced scattered thunderstorms during the afternoon across portions of South Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A weak surface trough along with a Tropical Wave over eastern Cuba produced scattered thunderstorms during the afternoon across portions of South Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 2, 3:50 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 450 PM EDT THU AUG 2 2012 .UPDATE...POPS WERE ADJUSTED AND LARGELY INCREASED ACROSS A LARGE PORTION OF THE REGION. CONVECTION CONTINUES TO DEVELOP ALONG SEA BREEZE AND OUTFLOW BOUNDARIES, AND WILL BE SLOW TO DIMINISH, WITH NO SIGNIFICANT DECREASE IN ACTIVITY EXPECTED UNTIL AFTER 00Z. && .PREV DISCUSSION... /ISSUED 232 PM EDT THU AUG 2 2012/ SHORT TERM...TONIGHT THROUGH SUNDAY...LATEST 850MB STREAMLINE ANALYSIS SHOWS A TROPICAL WAVE/TROUGH EXTENDING FROM THE NORTHERN BAHAMAS SOUTH ACROSS CENTRAL CUBA AND INTO THE WESTERN CARIB. LATEST WATER VAPOR IMAGES SHOW A LARGE AREA OF MOISTURE MAINLY TO THE EAST OF THE TROUGH AXIS. MDLS MOVE THIS SYSTEM WESTWARD THROUGH THIS PERIOD WITH MOST OF THE MOISTURE SPREADING ACROSS SOUTH FLORIDA FROM FRI EVENING TO SUNDAY AFTERNOON. GFS ALSO SHOWS AN UPPER LOW MOVING WEST AHEAD OF THE WAVE AND POSITIONS IT WEST OF THE PENINSULA BY SATURDAY AFTERNOON. THE COMBINATION OF THIS TWO SYSTEMS WILL NOT ONLY RESULT IN INCREASED LOW LEVEL CONVERGENCE AND MOISTURE TRANSPORT, BUT ALSO INCREASED UPPER LVL DIVERGENCE RESULTING IN INCREASING CHANCES FOR RAIN THROUGH THIS PERIOD. LONG TERM...MONDAY THROUGH THURSDAY...TROPICAL WAVE AND UPPER LOW MENTIONED ABOVE SHOULD MOVE WEST OF THE LOCAL AREA BY MONDAY AND BE REPLACED BY AN ATLANTIC HIGH PRESSURE RIDGE BUILDING WESTWARD. THIS WILL RESULT IN A MODERATE EAST FLOW BEING ESTABLISHED ACROSS THE REGION. THIS WILL TEND FOCUS AFTERNOON CONVECTIVE ACTIVITY MOSTLY OVER INTERIOR/WESTERN AREAS, WHILE NIGHTTIME/EARLY MORNING SHWRS/TSTMS COULD BE EXPERIENCED OVER ERN AREAS. TD#5 JUST EAST OF THE WINDWARD ISLANDS EARLIER THIS AFTERNOON IS EXPECTED TO CONTINUE TO MOVE RATHER FAST WESTWARD NEXT FEW DAYS AND SHOULD BE NEAR THE ISLANDS BY FRIDAY. THE FUTURE TRACK OF THIS SYSTEM WILL GREATER DEPEND ON ITS ORGANIZATION AND INTENSITY AS WELL AS ON THE STRENGTH OF THE HIGH PRESSURE RIDGE CURRENTLY OVER THE WESTERN ATLANTIC NORTH OF THE ISLANDS. THE CURRENT FORECAST THINKING FROM THE NATIONAL HURRICANE CENTER IS THAT THE EASTERLY STEERING CURRENT AROUND THE BASE OF THE RIDGE SHOULD KEEP THE DEPRESSION ON A MAINLY WESTWARD TRACK THROUGH THE CARIBBEAN SEA THROUGH NEXT WEEK. AT THIS TIME, IT IS UNCERTAIN WHETHER MOISTURE ASSOCIATED WITH THIS SYSTEM COULD HAVE ANY EFFECT OVER THE LOCAL AREA. HOWEVER, IF THE LONG RANGE GFS VERIFIES, THERE COULD BE BREEZY CONDITIONS ACROSS THE AREA DUE TO A TIGHTENING PRESSURE GRADIENT BETWEEN THIS SYSTEM AND THE ATLANTIC RIDGE. MARINE...PLEASANT BOATING CONDITIONS SHOULD CONTINUE AT LEAST THROUGH THE PERIOD. HOWEVER...WINDS AND SEAS COULD BE HIGHER NEAR SHOWERS AND STORMS SATURDAY AND SUNDAY AS THE TROPICAL WAVE MOVES ACROSS THE AREA. FIRE WEATHER...NO CONCERNS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 89 78 89 / 20 30 30 50 FORT LAUDERDALE 79 90 77 89 / 10 30 30 50 MIAMI 78 91 77 90 / 10 30 30 40 NAPLES 77 91 77 90 / 10 30 20 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 332 PM EDT THU AUG 2 2012 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 031030- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 332 PM EDT THU AUG 2 2012 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED, FOCUSED ACROSS THE INTERIOR AND TOWARDS THE EAST COAST THROUGH THIS EVENING. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE, CONTAINING FREQUENT LIGHTNING, WIND GUSTS TO AROUND 60 MPH AND HAIL. WIND: GUSTY WINDS AROUND 60 MPH ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS THROUGH THIS EVENING. HAIL: QUARTER SIZED HAIL MAY OCCUR IN THE STRONGEST THUNDERSTORMS THROUGH THIS EVENING. FLOODING: SLOW STORM MOVEMENT WILL LEAD TO THE POSSIBILITY OF STREET FLOODING AT ISOLATED LOCALES THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND GUSTY WINDS. HEAT INDEX VALUES OF 100 TO 105 DEGREES WILL BE POSSIBLE EACH DAY, ESPECIALLY ACROSS THE INTERIOR. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT THU AUG 2 2012
FLZ066-070-022000-
HENDRY FL INLAND COLLIER COUNTY FL
318 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL HENDRY COUNTY
NORTH CENTRAL COLLIER COUNTY
* UNTIL 400 PM EDT
* AT 315 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF AVE MARIA...AND MOVING
NORTH AT 15 MPH.
* THE STORM WILL AFFECT...
AVE MARIA...
BIG CORKSCREW ISLAND...
IMMOKALEE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2643 8157 2646 8157 2647 8156 2653 8131
2616 8126 2616 8150 2642 8158
TIME...MOT...LOC 1918Z 165DEG 13KT 2628 8141
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT THU AUG 2 2012
FLZ069-070-075-022030-
COASTAL COLLIER COUNTY FL INLAND COLLIER COUNTY FL MAINLAND MONROE FL
352 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL COLLIER COUNTY
NORTHWESTERN MAINLAND MONROE COUNTY
* UNTIL 430 PM EDT
* AT 350 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MONROE STATION...AND
MOVING NORTH AT 15 TO 20 MPH.
* THE STORM WILL AFFECT...
MONROE STATION...
OCHOPEE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2598 8137 2599 8102 2567 8103 2562 8122
2571 8126 2573 8122 2575 8124 2575 8126
2576 8126 2578 8128 2579 8128 2580 8129
TIME...MOT...LOC 1952Z 178DEG 17KT 2578 8115
MJBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
409 PM EDT THU AUG 2 2012
FLZ067-068-168-022100-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
409 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN PALM BEACH COUNTY
* UNTIL 500 PM EDT
* AT 407 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF NORTH COUNTY AIRPORT...AND
MOVING SOUTH AT 15 TO 20 MPH.
* THE STORM WILL AFFECT...
NORTH COUNTY AIRPORT...
PALM BEACH GARDENS...
RIVIERA BEACH...
PORT OF PALM BEACH...
LION COUNTRY SAFARI...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2670 8039 2696 8035 2696 8015 2697 8014
2697 8013 2675 8005
TIME...MOT...LOC 2009Z 358DEG 15KT 2693 8023
MJBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 416 PM EDT THU AUG 2 2012 FLZ071>074-022100- INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD COUNTY FL METROPOLITAN MIAMI DADE FL 416 PM EDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL BROWARD COUNTY NORTHEASTERN MIAMI-DADE COUNTY * UNTIL 500 PM EDT * AT 411 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR PEMBROKE PINES...AND MOVING NORTH AT 10 MPH. * THE STORM WILL AFFECT... PEMBROKE PINES... SOUTHWEST RANCHES... INTERSECTION I-75 AND GRIFFIN ROAD... COOPER CITY... DAVIE... WESTON... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2617 8048 2612 8022 2593 8032 2595 8043 TIME...MOT...LOC 2016Z 191DEG 8KT 2601 8035 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 427 PM EDT THU AUG 2 2012 FLZ073-174-022115- FAR SOUTH MIAMI-DADE COUNTY FL INLAND MIAMI-DADE COUNTY FL 427 PM EDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL MIAMI-DADE COUNTY * UNTIL 515 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PA-HAY OKEE OVERLOOK...AND MOVING NORTHEAST AT 10 MPH. * THE STORM WILL AFFECT... PA-HAY OKEE OVERLOOK... ROYAL PALM RANGER STATION... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2568 8080 2544 8051 2528 8078 2538 8086 TIME...MOT...LOC 2026Z 224DEG 10KT 2538 8074 10
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 433 PM EDT THU AUG 2 2012 FLZ070-071-073-075-022115- INLAND BROWARD COUNTY FL INLAND COLLIER COUNTY FL INLAND MIAMI-DADE COUNTY FL MAINLAND MONROE FL 433 PM EDT THU AUG 2 2012 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BROWARD COUNTY NORTHWESTERN MIAMI-DADE COUNTY SOUTHEASTERN COLLIER COUNTY NORTH CENTRAL MAINLAND MONROE COUNTY * UNTIL 515 PM EDT * AT 428 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR OASIS RANGER STATION...AND MOVING NORTHEAST AT 25 MPH. * THE STORM WILL AFFECT... DADE-COLLIER TRAINING AIRPORT... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2611 8102 2591 8069 2573 8105 2588 8115 TIME...MOT...LOC 2033Z 216DEG 22KT 2590 8101 10
The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported penny sized hail.
A trained spotter estimated wind gusts to 60 mph, approximately 2 miles southeast of Caloosa on State Route 710.
Two large trees were downed 1 mile north of La Belle on Highway 78.
Estimated winds up to 60 mph in Lakeport with some power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406400, 406401, 406402, 406403.